Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 14, NWS Birmingham, AL

May 2, 202318 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 2, 2023, 2:19 AM CDT for 18 counties in Alabama. It took effect at May 2, 2023, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 2, 2023, 2:19 AM CDT (07:19 UTC)
In effect from
May 2, 2023, 11:00 AM CDT
Expired
May 2, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS74 KBMX 020719
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
219 AM CDT Tue May 2 2023

ALZ011-014-015-017>021-024>029-036>038-047-021700-
/O.NEW.KBMX.WI.Y.0014.230502T1600Z-230502T2300Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Coosa-
Tallapoosa-Chambers-Lee-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, 
Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, 
Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville,
Valley, Lanett, Lafayette, Auburn, and Opelika
219 AM CDT Tue May 2 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Northern and eastern portions of central Alabama.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
124 
WWUS74 KBMX 021637
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1137 AM CDT Tue May 2 2023

ALZ011-014-015-017>021-024>029-036>038-047-022300-
/O.CON.KBMX.WI.Y.0014.000000T0000Z-230502T2300Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Coosa-
Tallapoosa-Chambers-Lee-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, 
Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, 
Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville,
Valley, Lanett, Lafayette, Auburn, and Opelika
1137 AM CDT Tue May 2 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Northern and eastern portions of central Alabama.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
611 
WWUS74 KBMX 022232
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
532 PM CDT Tue May 2 2023

ALZ011-014-015-017>021-024>029-036>038-047-030000-
/O.EXT.KBMX.WI.Y.0014.000000T0000Z-230503T0000Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Coosa-
Tallapoosa-Chambers-Lee-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, 
Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, 
Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville,
Valley, Lanett, Lafayette, Auburn, and Opelika
532 PM CDT Tue May 2 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Northern and eastern portions of central Alabama.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 2, 1:47 AM CDT, 32 minutes earlier.

Area forecast discussion, May 2, 1:47 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
147 AM CDT Tue May 2 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 1037 PM CDT MON MAY 1 2023

No big changes planned for the overnight hours. 00z BMX Raob
indicated very dry air overhead. This was substantiated by the
latest satellite imagery of clear skies. A few mid level clouds
were depicted along another surface trough moving over Tennessee.
This feature will produce very little additional clouds but will
increase the winds just above the surface on Tuesday. Overnight
lows will range from 40 to 50 under these dry conditions. Tuesday
will be breezy and slightly warmer with highs 70 to 80.

75

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 318 PM CDT MON MAY 1 2023

Main adjustment to the extended forecast this afternoon was to
bump up temperatures by the end of the week. Expect locations in
the south to each 80 Thursday. By Saturday, highs will be in the
80s area wide, with locations in the south nearing 90F.

No change to the end of the week. Several shortwaves will bring
low rain chances. Alot of uncertainty with timing of these
impulses, so will leave isolated to scattered pops in for now.

14

Previous long-term discussion:
(Tuesday night through Sunday)
Issued at 308 AM CDT MON MAY 1 2023

The overall synoptic pattern remains unchanged as we go through the
middle part of the week. The omega blocking pattern is expected to
persist, characterized by a deep trough along both the west and east
coasts with an amplified ridge through the Plains. This will lead to
continued northwesterly flow for Central AL, which should keep our
weather dry. Overnight lows will drop into the 40s both Wednesday
and Thursday with highs rebounding into the 70s.

The ridge to our west begins to break down slightly Thursday and the
surface high begins to build to our east, allowing for a return of
more southerly flow in the low levels. This will increase moisture
return and warm air advection as we approach the end of the week. A
few shortwaves will slide through the region beginning on Friday and
continuing through the weekend. This should lead to increased rain
and thunderstorm chances across Central AL. There's still quite a
bit of uncertainty on the exact timing of each of those shortwaves,
so I've kept rain chances in the 30-40% range for now.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 143 AM CDT TUE MAY 2 2023

Persistent northwesterly flow, gusty at times can be expected
during this TAF period due to a large area of low pressure over
the Northeastern CONUS acting to enhance the pressure gradient and
providing ample low to mid level flow which may contribute to
higher gusts this afternoon ranging from 25 to 30 kts. Otherwise,
VFR conditions are expected to continue with a mostly cloud-free
sky.

86/Martin

&&

.FIRE WEATHER...

Dry weather expected through Thursday. Min RHs each afternoon
will drop below 30% with a few areas dropping below 25%. Westerly
20 ft winds will remain elevated Tuesday with speeds at or above
15 mph for several hours. KBDI stations remain below criteria for
any Red Flag Warning tomorrow. Winds begin to diminish by
Wednesday, though min RHs will once again drop to near or below
25% for several locations. Moisture begins to increase Thursday
through Friday as rain chances return by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  41  70  41 /   0   0   0   0
Anniston    73  43  70  44 /   0   0   0   0
Birmingham  74  46  72  45 /   0   0   0   0
Tuscaloosa  75  45  74  46 /   0   0   0   0
Calera      74  46  72  47 /   0   0   0   0
Auburn      73  47  71  47 /   0   0   0   0
Montgomery  76  48  75  47 /   0   0   0   0
Troy        78  49  75  47 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM CDT this evening
for the following counties: Blount-Calhoun-Chambers-Cherokee-
Clay-Cleburne-Coosa-Etowah-Jefferson-Lee-Marion-Randolph-Shelby-
St. Clair-Talladega-Tallapoosa-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....14
AVIATION...86/Martin
Hazardous weather outlook, May 1, 3:20 AM CDT, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Mon May 1 2023

ALZ011>015-017>050-021130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.